Dear Doctor: I had problems with acid reflux for years -- until I started taking a proton pump inhibitor. Now I read they may raise the risk of stomach cancer. I don't want to go back to the days before my PPI, but I don't want cancer either. What should I do?
Dear Reader: I understand the life-changing potential of proton pump inhibitors (PPIs). These drugs are potent inhibitors of the acidity of the stomach. They help heal stomach ulcers, treat acid reflux and, in combination with antibiotics, combat Helicobacter pylori (H. pylori) infections. These infections increase the risk of stomach cancer, and eradicating the bacteria reduces the rate of cancer among those infected by 33 to 47 percent. Many people take the drugs long-term to decrease acid reflux and relieve stomach discomfort, so it's reasonable to question the safety of this, especially in light of the recent study.
But let's take a closer look at that study. It assessed the impact on 63,397 individuals successfully treated with drugs for H. pylori in Hong Kong, comparing those who then took a proton pump inhibitor to people who then didn't take any medication and to people who then took drugs known as histamine 2-blockers or H2 blockers, such as Zantac, Pepcid or Tagamet.
Participants were then followed for an average of 7.6 years, with 153 of them developing stomach cancer. Although this type of cancer is rare in the population, people who used PPIs at least once a week had a more than twofold risk of developing stomach cancer compared to the group using H2 blockers. Those who used PPIs daily had an eightfold risk of developing stomach cancer compared to the other group.
Length of use was linked to greater cancer risk as well. Thus, the study appeared to show a dose-dependent increase in the risk of gastric cancer. This correlation was specific to PPIs because H2 blockers did not show this increase.
But there are problems with this study. First, the average age of the PPI users was more than 10 years greater than that of the non-PPI users. Greater age itself is a risk factor for cancer. Second, participants in the group using PPIs were more likely to be obese, have diabetes, and be smokers or users of alcohol -- all of which are risk factors for gastric cancer. Of note, this study was in a mostly Asian population, which generally has a greater rate of gastric cancer.
Still, a 2017 Swedish study reached a similar conclusion. It looked at 797,067 people who consistently used PPIs, and researchers found that the rate of stomach cancer was three times greater in this population than in the general population. Again, this increased risk was not seen among people who used H2 blockers. But this study, too, was less than clear. Here, the rate of stomach cancer incrementally decreased such that people who took PPIs more than five years had a lower rate of stomach cancer than the general population.
In short, the data on PPI use and stomach cancer risk is not absolutely convincing. But I would still be wary of using proton pump inhibitors long-term, especially if you've been diagnosed with H. pylori infection. I'd recommend that you talk to your doctor about using an H2 blocker instead.
(Send your questions to firstname.lastname@example.org, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)